Wednesday, April 9, 2008

Trazodone Travesty

After doing a bit of research on trazodone withdrawal, I have learned that this "benign" (psych doc's description, not mine) medication that I have been using to help me sleep for the past five years does actually cause withdrawal symptoms if you stop taking it. Thanks to all four of the docs who've prescribed this drug for me at various times, for letting me know this important information.

I have found that I may have some or all of the following to look forward to: aggression, anxiety, balance issues, blurred vision , brain zaps, concentration impairment, constipation, crying spells, diarrhea, dizziness, fatigue, flatulence, flu-like symptoms, hallucinations, hostility, indigestion, irritability, impaired speech, insomnia, lack of coordination, lethargy, migraine headaches / increased headaches, nausea, nervousness, over-reacting to situations, paranoia, repetitive thoughts or songs, sleep disturbances, severe internal restlessness (akathisia), stomach cramps, tremors, tinnitus (ear ringing or buzzing), tingling sensations, troubling thoughts, visual hallucinations / illusions, vivid dreams, and (inhale) worsened depression.

I've certainly got the headache. I'm going to have to rethink this 50 mg/week thing I thought I was doing. I've put a call in to my GP, to see if he will give me a prescription for the 50 mg tablets (I currently have only the 100 mg ones) so that I can reduce the dose more gradually.

Still, I'm of two minds about this thing. I've always been a yank-the-Bandaid-off-and-get-it-over-with kind of gal, and the idea of having to slowly taper off of this stuff really sticks in my craw. On the other hand, I suppose I've been on it for five years, what's a few more months?

Well, I'll plan to do the taper because that's the responsible thing to do, and I know better now than I did when I went off my other meds. But don't be surprised if I get agitated, irritable, hostile and flatulent enough to fling the remaining pills down the toilet.

13 comments:

BPD in OKC said...

I'm lucky. I have found a doctor who is very detailed about any medicine he puts me on. He doesn't hide anything ever. I always look up the side effects on the internet to be sure, but I never find anything he hasn't told me. You may want to "shop around" until you find a doctor who's more up-front about medicine. In my opinion, you should never be put on a medicine without knowing all the possible effects.

Good luck with reducing your dose. I know how bad it can be. Hopefully you won't have too bad of withdrawals.

bipolarblast said...

Jazz...you made me laugh out loud twice...first with your last comment on the previous post and then this post...I'm glad you have a good sense of humor...both for your sake and mine!!

good luck with the trazodone...it's good to get all the info you're giving...I know about withdrawal from most drugs but not this one...

I actually took trazodone for a long time...but I suppose whenever I stopped taking it (years ago) it was probably replaced by something stronger and I never knew I had withdrawal symptoms...or I had withdrawal symptoms and was given other drugs to combat the symptoms...I think that happened a lot through the years and that is how I ended up on 7 drugs...all at high doses...fighting side effects and withdrawal in the name of "the disease!"

Jazz said...
This comment has been removed by the author.
Jazz said...

Gianna--
Glad I made you laugh! I figure you've gotta have a sense of humor about this stuff...it's the only way to make it through.

Jazz said...

bpd--
Thanks!

You're lucky. I don't imagine two of the four doctors who've prescribed this med for me had a clue about withdrawal symptoms, since neither of them is a psychiatrist. The psychiatrist I have now is upfront about side effects, etc, but he tends to downplay them.

It really does drive home the idea that you have to be your own advocate, and you have to do the research yourself, because a lot of the docs either don't know or won't share all of the information about these drugs.

And don't even get me started on the stuff that Big Pharma covers up.

--Jazz

Jazz said...

Ugh...tried to fix one of my comments above and ended up deleting it! Urgh. I've got to get more tech savvy!

Let's assume it's the effects of trazodone withdrawal, and go on from there, eh?

Gianna said...

because a lot of the docs either don't know or won't share all of the information about these drugs.

unfortunately it's that most of them just don't know...

I have a really nice doctor right now...but I'm teaching him how to treat me...I'm grateful for his trust in me...profoundly grateful.

Jazz said...

I'm afraid my first pdoc was in the "won't share" category, and that experience has left me rather bitter. This was the guy who told me Depakote doesn't cause weight gain or cognitive dulling. He should have figured I'd look it up!

Anyway, I'm glad you have a good doc who is willing to learn from you. So many of them aren't.

My current pdoc seems to be pretty open minded. He thinks I'm taking a big risk being off mood stabilizers, but he's still willing to work with me...although he did try to push Abilify at our first meeting.

Gianna said...

although he did try to push Abilify at our first meeting.

this is the kind of thing that makes me, even with a nice guy like the one I have now, scared to death of having to deal with a psychiatrist at all. Ultimately I'm at his mercy. I need him to SURVIVE literally. Since I'm on disability and I need him to vouch for me I live in fear, rational or not, that he will someday say, "okay, enough of your experimenting, you need drugs and I don't feel comfortable supporting your efforts anymore."

I either want a radical psychiatrist---one who questions the entire paradigm as I do, or none at all...

Hopefully I'll get off of disability in the next 2 or 3 years...I really want my life back..completely

I'm glad you've found one of the good guys though...even if they can't control their knee jerk prescription habits...if he backs off that is a good thing.

Jazz said...

I need him to SURVIVE literally…

It scares me that these doctors—who may not always have our best interests in mind--have so much power over our lives. From vouching for you for your disability, to prescribing powerful, dangerous medications that can change us in ways both obvious and subtle.

I did actually allow my current doc to scare me into taking Lamictal a couple of months ago…which lasted about a week…just til I stumbled upon Furious Seasons, and then your blog and Stephany's, and started reading about how hard it is to get off the stuff. I had to ask myself, why the heck am I putting this stuff in my body when I don't even need it right now?

I really have a problem with the current model, which says I should be taking medication all the time whether I need it or not…Right now, I don't need it. I haven't needed it since I stopped taking it. I'm not sure that medication is always the answer. I've done a lot of hard work finding other answers, and they seem to be working for me.

Time will tell, I guess.

Clueless said...

I've taken Trazadone twice in my life. The first time was a life saver for me and I had a good psychiatrist who gradually reduced the dosage until I was completely off the medication. I did not have any withdrawl side effects. They have to list everything even if it just one person in the study. I am on a ton of medications and I am not worried. One, I know alot about medications; two, I discuss things in detail with my psychiatrist and pharmacist. I have a good pharmacist who I consider part of my treatment team. He even looks things up on the internet and gives me print outs.

Clueless said...

Oh, I was on it for seven years the first time. I hope you are not offended by the comments I am making regarding your medications...I really do know what I am talking about.

Jazz said...

Clueless--
Thanks for stopping by.
It's good that you have a treatment team that you feel comfortable with and that you do the research to find out what it is you are taking. Not everyone does that.

Not all doctors are as aware and educated about the dangers of withdrawal as yours seem to be. Mine were not, and I know many people who have had similar experiences.

Unfortunately, if Pharma chooses not to share the information they have, it doesn't matter how savvy your treatment team is.